Those of you out there who are on the Pill might want to "have a headache" tonight. In fact, I sincerely hope you've been a little too busy for action in the sack a lot of late, not that it's any of my business. Because, if your birth control pill happens to have been among the one million Pfizer has just announced it would recall, it might not have kept you from getting pregnant unintentionally.
Yes, today brings what must be positively terrifying news for a lot of women: Pfizer is recalling one million blister packs of birth control pills because a packaging error might mean women who are taking them don't get the proper dosage and are at a significantly higher risk for an unintended pregnancy.
Whoa! CAN YOU IMAGINE?
OK, OK, let's just calm down here. Key details first: The issue is with specific lots of Lo/Ovral-28 tablets and generic Norgestrel and Ethinyl Estradiol tablets, manufactured by Pfizer and marketed by Akrimax Rx Products under the Akrimax Pharmaceuticals brand. (Click here for the affected lot numbers.)
While the blister packets containing the pills are each supposed to have 21 active tablets and 7 inactive sugar tablets, to regulate the taker's cycle, due to a mix-up, some of the packets have too many active tablets ... and some too few!
Here's what Pfizer's press release about the recall said:
As a result of this packaging error, the daily regimen for these oral contraceptives may be incorrect and could leave women without adequate contraception, and at risk for unintended pregnancy. These packaging defects do not pose any immediate health risks. However, consumers exposed to affected packaging should begin using a non-hormonal form of contraception immediately. Patients who have the affected product ... should notify their physician and return the product to the pharmacy.
Got that? Geez. If this affects you, I'm so sorry. But try not to panic. Take it one step at a time. Just to repeat, lot numbers are listed here. And you can look at photos of the affected brands here.
Are you affected by this recall?
Image via FDA